|Various concerns on HIV medication?
Sep 9, 2012
Dear Dr. Holodniy,
I'm 47 years old and I am HIV positive. I have been on medication (efavirenz, lamivudine and zidovudine) since March 2009. I started my HIV medication when my CD4 was 259. My latest CD4 (April 2012) is 443. Viral load is already undetectable. Now here are my questions:
1. What component (s) is/are there in Efavirenz that causes vivid dreams, fatigue etc? Is it true that it has marijuana? I ask this because for all these years that I've been taking Efavirenz the vivid dreams and other efavirenz related side effects has not completely vanished. My doctor said that the side effects of efavirenz may or may not vanish. Is this true? In this case, what the best thing for me to do to at least minimize it.
2. I've noticed that when I started HIV medication my skin looks taut and dry. This is not so when I was not yet taking the antiretrovirals? Aside from the multivitamins (Centrum) and vitamin C 500 mg (the one manufactured by Solgar) that I'm taking, it is alright for me to take pure vitamin E (Squibb) and Envie (a nutritional support for healthy skin) to regain back the suppleness of my skin?
3. Are there any special diet or non invasive procedure to revert lipoatrophy? I suffered from this when my doctor changed my medication to Stavudine in April 2009 because my hemoglobin count went down from 154 to 127. In June 2010 I shifted back to Zidovudine because my weight dropped from 66 kgs to 60 kgs. My doctor diagnosed it as lipoatrophy.
Your medical expertise on the above concerns will be very valuable to me and to others who are in the same condition.
| Response from Dr. Holodniy
1. Efavirenz itself can cause the vivid dreams. It does not contain marijuana. Your doctor is correct. Although in most people these dreams do disappear, sometimes they can persist. it might be helpful to switch to another med that does not cause this effect. There are multiple options.
2. Yes, no problem on the supplements.
3. Unfortunately, this is a syndrome that is difficult to turn around. We can stop the process by changing to different HIV meds, but reversal is more difficult. An exercise program and some diet modification can help.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Burning Red Spots After Licking Anus Worried I Have HIV
- Herpes After Rubbing Stripper Worried I Have HIV
- Hpv After Kissing Cut On Lip Sign Of HIV AIDS
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.